Citation: zednoor. "Ultimate Pain Management - Horrifying Withdrawal: An Experience with Fentanyl (exp108689)". Erowid.org. Jun 23, 2016. erowid.org/exp/108689
Having used opiates mostly in a responsible, therapeutic manner (although sometimes for fun) to manage Femoral Acetabular Impingement (FAI) and bursitis, I had found the perfect physical therapy to rectify most of the pain.
Unfortunately, the PT itself was a bit painful; that mixed with a short term depressive episode lead to my discovery of Fentanyl.
No stranger to resourcing more unusual drugs/pharmas, I ordered a nasal spray preparation that delivered 60 mcg per spray. The pain in my hip and leg was a constant 7-8, which interfered with my livelihood in every way. Being pre-pharmacy, I am familiar with the actual pain scale, knew how to administer Fentanyl responsibly (veteran that has used it in battlefield situations), knows it doesn't show up on immunoassay urine tests, and...ultimately should have known better.
The pain went from 7 to 0 on the first dose. It was incredible to be pain free for the first time in almost 8 years. Because of the short duration of the drug, it led me to taking 60mcg every 2 hours for the better part of 60 days.
I also experienced a 'perkiness' one feels from low dose ER amphetamines. Concentration improved. Work became fun again.
Not long after this 'regimen' started, the mild euphoria stopped, but I was after pain relief more than fun, but other side effects began to take hold with a vengeance.
-Sudden vomiting, similar to opiate-induced nausea, but without warning. Just sudden projectile vomiting with maybe five seconds warning.
-Blackouts. Because the human body's metabolism rate is not a constant, I experienced several very small overdoses (not full blown), where breathing became labored and I had to use oxygen bottles to stay with it. And then 10-30 minute naps would just...happen.
-Complete loss of male libido. Even masturbation was completely ineffective. Fortunately, I had no steady partner at the time.
-Severely suppressed inhibitions. Taking a sports car at 130mph with the lights off down a country road is a perfect example. [Erowid Note:
Driving while intoxicated, tripping, or extremely sleep deprived is dangerous and irresponsible because it endangers other people. Don't do it!]
Let me be clear. I had REAL pain. Fentanly nasal spray at 60mcg per dose ELIMINATED that pain, so the side effects were tolerated for about two months until I realized I had developed a strong physical dependence.
the side effects were tolerated for about two months until I realized I had developed a strong physical dependence.
So I stopped. Cold Turkey. Within 24 hours the withdrawal symptoms started and did not abate for 2 weeks (perhaps more, that whole month was a little foggy for me).
-Severe depression. Crying jags that lasted for hours.
-Retrograde amnesia. There are simply days I cannot recall, even to this day. Probably for the better.
-Inability to get warm (shivering in 100F heat, not shakes, but sensation of freezing to death)
-Horrifying insomnia. I refused to use benzos or anything other than diphenhydramine and melatonin to ease the symptoms. It was like using a garden hose on a building fire.
-Olfactory hallucinations. Everything smelled like formic acid. The grocery store was the worst, most repugnant place I had ever smelled during this period. Body odor that smelled like I ate solely spicy curry and never showered (a confidante checked; all in my head)
-Muscle lethargy. It felt as if there were 50lbs weights tied to my feet and forearms.
Oddly though, the hip pain which originated the Fentanyl abuse (and this WAS abuse)
-Will eliminate pain. Without fail.
-Has some unpleasant side-effects if abused.
-If choosing to use it, research the appropriate dose/body weight/pain scale calculus.
-If you use it, treat with GREAT care. This CAN kill you rapidly.
-When you stop taking it, use, and adhere to a regimented step-down program, preferably under the advice of someone medically trained in substances (military medic with experience, your physician, neuropsychologist, friend support system...the usual withdrawal programs) Do NOT stop cold turkey. That in and of itself is dangerous and could have killed me.
Please...be careful with this extremely useful pain management tool. This is not a venture to be taken lightly.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.